Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 15, NWS Grand Forks, ND

June 20, 2013Barnes County, Cass County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2013, 7:25 PM CDT for Barnes County, Cass County, Steele County, North Dakota. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2013, 7:25 PM CDT (00:25 UTC)
Expired
Jun 20, 2013, 8:15 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Barnes County, ND, Cass County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:25 PM CDTHAIL 1.5Valley City, NDWINDS ESTIMATED 50-60 MPH
Jun 20, 7:40 PM CDTTSTM WND DMG1 S Oriska, NDLARGE TREE BRANCHES WERE BLOWN DOWN NEAR INTERSTATE 94.
Jun 20, 8:10 PM CDTHAIL 11 N Tower City, NDDIME TO QUARTER SIZED HAIL.
Jun 20, 8:25 PM CDTHAIL 1.751 N Buffalo, NDWIND SPEEDS ESTIMATED AT 45 TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:26 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2429 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS53 KFGF 210025
SVRFGF
NDC003-017-091-210115-
/O.NEW.KFGF.SV.W.0015.130621T0025Z-130621T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 PM CDT THU JUN 20 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTH CENTRAL STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES
  SOUTHWEST OF PORTLAND...AND MOVING EAST AT 30 MPH.

  THIS IS A VERY DANGEROUS STORM.

  HAZARD...QUARTER SIZE HAIL AND 80 MPH WIND GUSTS.

  SOURCE...REPORTS OF ONE INCH HAIL ON VALLEY CITY STATE CAMPUS.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL
           BE DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE
           DAMAGE AND POWER OUTAGES ARE LIKELY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABSARAKA AND WHEATLAND AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE ASHTABULA...GET AWAY FROM THE WATER AND MOVE TO 
SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK 
BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING WAVES...EVEN 
ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.

&&

LAT...LON 4736 9760 4680 9726 4680 9805 4711 9816
TIME...MOT...LOC 0024Z 253DEG 26KT 4722 9756

HAIL...1.00IN
WIND...80MPH

$$
SPEICHER
1 follow-up statement
157 
WWUS53 KFGF 210104
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT THU JUN 20 2013

NDC003-017-091-210115-
/O.CON.KFGF.SV.W.0015.000000T0000Z-130621T0115Z/
BARNES ND-CASS ND-STEELE ND-
804 PM CDT THU JUN 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
STEELE...NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 815 PM CDT...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOWER CITY...
AND MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO AROUND 810 PM CDT.
  AYR AND ABSARAKA AROUND 815 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE WHEATLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4680 9787 4713 9801 4736 9760 4680 9726
TIME...MOT...LOC 0104Z 253DEG 26KT 4696 9764

HAIL...1.50IN
WIND...70MPH

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:10 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 20, 7:10 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT THU JUN 20 2013

.UPDATE...
ISSUED AT 705 AM CDT FRI JUN 21 2013

FOG LOOP INDICATED PLENTY OF CIRRUS BLOW OFF MAINLY OVER THE MN SIDE
OF THE RED RIVER. CIRRUS SHOULD CONTINUE TO MOVE EAST TODAY. LITTLE
CHANGE TO CURRENT CONDITIONS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.

MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013

SATURDAY NIGHT THROUGH SUNDAY NIGHT

ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.

WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.

MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 710 AM CDT FRI JUN 21 2013

PATCHY FOG WAS LOCATED OVER PARTS OF NORTHEAST NORTH DAKOTA WHERE
THE SKY HAS CLEARED OVER EASTERN NORTH DAKOTA. OTHERWISE VFR
CONDITIONS WERE ACROSS THE FORECAST AREA. EXPECT VFR CONDITIONS FOR
TODAY UNTIL THUNDERSTORMS DEVELOP LATER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY THE SOUTH AND EAST ZONES
FOR TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...HOPPES
Hazardous weather outlook, Jun 20, 5:00 AM CDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT THU JUN 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
500 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME
LOCATIONS WILL RECEIVE HEAVY RAINFALL.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS
EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND
GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY
AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND
OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS
POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE
HEAVIEST AMOUNTS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

TG

In the hours before

Local storm report, Jun 20, 4:33 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 WSW COOPERSTOWN       47.41N 98.24W
06/20/2013  E1.00 INCH       GRIGGS             ND   PUBLIC

            HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
            THEN RAIN CONTINUED.

&&

GGUST
Local storm report, Jun 20, 4:38 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     COOPERSTOWN             47.44N 98.12W
06/20/2013  M58 MPH          GRIGGS             ND   AWOS

            50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:39 PM CDTSpecial Weather StatementFGFTraill66 min
Jun 20, 7:47 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass58 min
Jun 20, 8:12 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass48 min
Jun 20, 8:42 PM CDTFlash Flood WarningFGFBarnes15 hr
Jun 20, 9:09 PM CDTAreal Flood AdvisoryFGFCass15 hr
Jun 20, 9:20 PM CDTSevere Thunderstorm WarningFGFCass40 min
Jun 20, 9:35 PM CDTRiver Flood WatchFGFRichland6 days
Jun 20, 9:35 PM CDTRiver Flood WatchFGFCass4 days
Jun 20, 9:35 PM CDTSevere Thunderstorm WarningFGFCass55 min
Jun 20, 9:44 PM CDTSevere Thunderstorm WarningFGFCass46 min
Jun 20, 10:05 PM CDTSevere Thunderstorm WarningFGFCass, Richland55 min
Jun 20, 10:17 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent58 min
Jun 20, 10:44 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent61 min
Jun 20, 11:31 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland59 min
Jun 21, 1:18 AM CDTAreal Flood AdvisoryFGFBenson11 hr
Jun 21, 12:03 PM CDTAreal Flood AdvisoryFGFBarnes19 hr
Jun 21, 12:49 PM CDTRiver Flood WarningFGFRichland7 days
Jun 21, 12:49 PM CDTRiver Flood WarningFGFCass14 days
Jun 21, 12:49 PM CDTRiver Flood WarningFGFRichland5 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.